EKG of the Week 2018 2-18

This EKG comes courtesy of Dr. Mitch Bellis.

A 14 year old male with a history of depression and migraines presents to the ED after ingesting pills. He is obtunded.

V/S: Pulse 140, Respirations 28, BP 70/40.

His EKG is below:

2018 2-18.jpg

1.       What does the EKG demonstrate?

2.       What is the antidote for this overdose?

 

ANSWER:

The EKG demonstrates a widened QRS with prominent R wave in aVR consistent with TCA toxicity

The antidote is Sodium Bicarb

 

The EKG demonstrates a tachycardia with a widened QRS complex with a prominent R wave in lead aVR as well as a prominent S wave in leads I and aVL. This is characteristic of sodium channel blockade from tricyclic antidepressant (TCA) toxicity. This patient ingested Amitriptyline. An empty bottle was found next to him.

TCA toxicity causes sodium channel blockade so it slows phase 0 depolarization of the action potential. This results in a widened QRS complex. The right bundle branch normally has a longer refractory period than the left bundle branch. So, when the TCA slows depolarization, it slows it more in the right bundle branch than in the left. That means that after the left bundle is finished conducting the right bundle is still firing. So there is extra conduction towards the right side of the heart at the end of the QRS. It’s almost like a mini right bundle branch block. This results in a rightward shift of the terminal 40-ms of QRS axis and a right bundle branch block pattern.

On a normal EKG, the QRS in aVR looks like this:

2018 2-18 normal aVR.jpg

In our TCA EKG, aVR has a positive deflection (terminal R wave) in aVR:

2018 2-18 our aVR.jpg

On a normal EKG, lead I and aVL look like this:

2018 2-18 Normal I and aVL.jpg

In our TCA EKG, we see a negative deflection (terminal S wave) in leads I and aVL:

2018 2-18 our I and aVL.jpg

Initial treatment of this patient should include resuscitation with IV fluids and pressors. The antidote for TCA toxicity is sodium bicarbonate. This accomplishes sodium loading to overcome the sodium channel blockade and also accomplishes serum alkalinization.

After sodium bicarb, the patient’s repeat EKG is below:

2018 2-18b.jpg